MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G35359
Medical Device Problem Codes Off-Label Use (1494); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Pma/510(k): p140016.Investigation is still in progress.
 
Event or Problem Description
Description of event according to the initial reporter: component separation.Zta p 38-167.(b)(6) 2021: relining of proximal tevar portion of thoracoabdominal branch graft device with gore ctag 37x200mm straight stent graft.Patient outcome: patient tolerated the procedure.No additional information regarding the patient has been received.
 
Event or Problem Description
Procedure date (b)(6) 2016.Component separation date (b)(6) 2021.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: on (b)(6) 2016, a 65-year-old female patient underwent an endovascular procedure in which a zta-p-38-167-w, lot e3415057 (complaint device, manufactured at william cook europe) and a custom made device thoraco-abdominal-side-branch (cmd) (manufactured at william cook australia) was implanted along with additional abdominal stent-graft devices.The proximal end of the alpha device overlapped with a tx2 device which had been implanted (b)(6) 2016.As per information received, alpha- and cmd components separated 1828 days later on (b)(6) 2021.Cook was notified of this event through an excel spreadsheet made available to cook by cleveland clinic.As per spreadsheet, on (b)(6) 2021 there is note of an intervention: "relining of proximal tevar portion of thoracoabdominal branch graft device with gore ctag 37x200mm straight stent graft", with patient outcome noted as "tolerated the procedure".8 ctas (ranging from (b)(6) 2015 to (b)(6) 2021) including pre-procedure, post-procedure and follow-up imaging, and procedural angiography packages ((b)(6) 2016, (b)(6) 2016) were provided for the investigation.The provided imaging underwent analysis and a clinical review for the investigation.As per imaging analysis, the following measurements were noted: (b)(6) 2015: maximum thoracic aorta aneurysm diameter is 55,6mm (b)(6) 2016, procedural imaging: cmd placed first.2 stent overlap.(b)(6) 2016, 1 week post-procedure imaging: maximum localized aortic angulation (in area of zta) is 35,7 degrees, aortic angle at overlap is 1,2 degrees, length of overlap between the zta and the cmd is 44.2mm / 2 stents, aorta diameter at distal end of zta is 48.6mm.Maximum thoracic aorta aneurysm diameter: 60,4mm.On the (b)(6) 2017 the length of overlap between zta and cmd is 37,4mm / 2 stents.The overlap continuously becomes smaller until 22jun2021 where it is measured as 23,4 mm / 1 stent.As per clinical assessment, following comments were noted: (b)(6) 2015: "i don¿t have any clinical information about this patient¿s past or current history, but trying to deduce this from the pre-op imaging which was done on (b)(6) 2015, the patient appears to have had a prior surgical arch reconstruction, including an aortic valve replacement.There has been debranching of the arch branches, so that they all arise from a single trunk, the distal end of the surgical graft looks to have an angulation of about 90 degrees, and includes a marked kink on the inner curve of that angulation.Immediately distal to the surgical graft is a large thoracoabdominal aneurysm of just over 60mm diameter." (b)(6) 2016 (procedural angiograms): "there are no angio images i could find showing deployment of either the alpha graft or the tx2, but the sequence appears to have been f/b cmd first, alpha graft second, then tx2 graft last.This would mean that the barb fixation on the cmd would have been intended to anchor into the aortic wall rather than the alpha graft." (b)(6) 2016, 1 week post-procedure imaging: "next images are from (b)(6) 2016 ¿ 1 week post-procedure ¿ and show the overall situation, with a 2-stent overlap between the tx2 and the alpha graft in the descending aorta, and just over a 2-stent overlap between the alpha graft and the top of the cmd.".(b)(6) 2017: "the overlap between the distal alpha graft and the proximal cmd has reduced slightly to be about 2 stents in length." (b)(6) 2019, 3 years post-procedure imaging: "this progression over 3 years seems to be showing the alpha graft slowly slipping out of the top of the cmd ¿ this would be due to longitudinal pulsation of the aorta as well as respiratory motion of the diaphragm.The presence of a slip fit between the two devices would not be helping to prevent this slippage.".(b)(6) 2020, 4 years p.P.Imaging: "this progression of the alpha graft slowly slipping out of the top of the cmd is advanced further on the next set of images, from (b)(6) 2020 ¿ 4 years post-procedure." (b)(6) 2021: "the next image set is from (b)(6) 2021, and these show problems starting to become more serious.The overlap between the alpha graft and the cmd has now reduced to being just one stent in length, and the tx2-alpha overlap has reduced slightly." "following the scans of (b)(6) 2021, a procedure was performed to reline the top of the tx2 graft where the kink had been present"."as can be seen from the last image, the gore graft was deployed proximally beyond the tx2 graft, but the kink remains, causing a diameter reduction of at least 50%.There was also no attempt made to re-line the overlap zone between the alpha graft and the cmd, which remains at just 1 stent in length".(b)(6) 2021: "the final image set we have is from (b)(6) 2021, one month after this secondary procedure.The kink is still present just distal to the arch, the angulation in the mid-thoracic region is still present but slightly improved, and the overlap between the alpha graft and the cmd remains at only just 1 stent in length." concluding remarks as per clinical review: "it states that the secondary procedure was done due to ¿component separation involving the zta (alpha) graft¿ but i could not see any actual separation, either between the tx2 and the alpha graft, or between the alpha graft and the cmd.There is definite progression of the alpha graft slowly and progressively pulling out of the cmd, and this no doubt is due to the slip fit between them, both being 38mm diameter devices.The barbs on the 2nd stent of the cmd are outside the overlap, as the cmd appears to have been deployed first, so the barbs would not be providing fixation between the alpha graft and the cmd.They are probably not in contact with the aortic wall either, due to diameter mismatch.The appearance of the increased angulation in the mid-thoracic region of the graft complex may also have been a reason for the secondary procedure, but it has only resulted in a slight improvement.The gore device also crosses the kinked region of the tx2 graft just beyond the original surgical graft, but there is no improvement in that area after the secondary procedure.The end result is that the alpha-cmd overlap is likely to continue to reduce in length, and still may eventually lead to separation between those two components, which in turn may result in a type 3 endoleak, and possible implications for the aneurysm." as per meeting minutes from a meeting on (b)(6) 2021 between representatives from cook and the complainant from cleveland clinic, cook brought the current patient to the attention of the physician for short overlap between the cmd and zta components.Additional monitoring of this patient was suggested.Imaging reviews concluded that the initial overlap length at implantation was approximately 2 stent lengths / 44.2mm.As per instructions for use (ifu) shipped with this type of device, "the zenith alpha thoracic endovascular graft is a two-piece cylindrical endovascular graft consisting of proximal and distal components.".With regards to combining proximal and distal alpha components, the ifu notes "the minimum required amount of overlap between devices is three stents.Less than a three-stent overlap may result in endoleak (with or without component separation).".The ifu notes that a three stent overlap between a proximal and distal alpha component corresponds to 75 mm.It was assessed from review of cmd and alpha documentation that the cmd dimensions would likely not be able to accommodate a three stent overlap, as the distance between the proximal graft edge and the proximal sidebranch was such that a 75mm overlap could potentially hinder flow through the sidebranch.Review of the device history record provided no evidence that the device was manufactured outside of specifications.The complaint of partial component separation (overlap reduced to 1 stent-length) is confirmed based on the information and imaging provided for the complaint.It was not possible to establish a single, conclusive cause for this event, however based on the information and reviews provided for the investigation it is assessed that the following factor potentially contributed to the event: insufficient overlap between the alpha and cmd device.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
Manufacturer (Section G)
WILLIAM COOK EUROPE
sandet 6, dk-4632
bjaeverskov
Manufacturer Contact
lissi walmann
sandet 6, dk-4632
bjaeverskov 
56868686
MDR Report Key12645914
Report Number3002808486-2021-01887
Device Sequence Number1443202
Product Code MIH
UDI-Device Identifier10827002353593
UDI-Public(01)10827002353593(17)190209(10)E3415057
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2019
Device Model NumberG35359
Device Catalogue NumberZTA-P-38-167-W
Device Lot NumberE3415057
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/22/2021
Supplement Date Received by Manufacturer02/16/2022
Initial Report FDA Received Date10/18/2021
Supplement Report FDA Received Date02/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/09/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown